1. Skip to navigation
  2. Skip to content
  3. Skip to sidebar

GET EDUCATED

Heroin: Don't Let a Friend Die

March 03, 2014  |  Falmouth Enterprise

By Dr. Michael Bihari 

As reported in the media, our region of the country has been especially hard hit by the increasing number of heroin overdoses and deaths. The Risky Business column will continue to focus on the heroin and opioid drug (OxyContin®, Percocet®, fentanyl, and Vicodin®) addiction problem.

It is important that all of us know how to recognize an opiate overdose and what to do if a friend or family member needs immediate help.

Signs of an Overdose

Signs of an overdose of heroin or an opioid drug may include:

  • Very fast, slow, or absent pulse
  • Collapsing or passing out
  • Slow breathing (fewer than 12 breaths per minute)
  • Blue lips or fingernails
  • Cold, pale, or clammy skin
  • Seizure or convulsions (eyes roll back in head)
  • Extreme confusion or difficulty speaking
  • Failure to wake up after being yelled at, pinched, or prodded
  • Vomiting while sleeping or drowsy

CALL 911 IMMEDIATELY IF A FRIEND SHOWS ANY OF THESE SIGNS - YOU WILL NOT GET INTO TROUBLE AND YOU MAY SAVE A LIFE!

About 60% of narcotic overdoses occur in the presence of others and almost 80% of the time bystanders do nothing! Although death from overdose is often not instantaneous, usually occurring over a 1 to 3 hour period as breathing and heart rate decreases, it is essential to get help immediately. You may not know how long ago your friend overdosed; every minute your friend’s brain is deprived of oxygen a significant part of it dies. When drugs are combined such as using heroin when drunk, death from overdose may occur sooner.

Narcan (Naloxone)

Narcan is a prescription medicine that rapidly reverses a heroin or opioid drug overdose. It cannot be used to get high and is not addictive. It is safe and effective; emergency medical professionals have used it for decades.

Narcan works in 1 to 3 minutes and its effects last 30 to 90 minutes; it can take longer if multiple drugs have been used. If the person who has overdosed does not wake up within 5 minutes, a second dose should be given. Rescue breathing should be done while you wait for the Narcan to take effect so that the person gets oxygen to his/her brain.

Some people are concerned that providing Narcan to heroin and opioid drug users and their friends and family members promotes ongoing abuse. However, research studies have found that making Narcan available does NOT encourage people to use opiates more.  

The goal of providing Narcan and educating people about how to prevent, recognize and intervene in drug overdoses is to prevent deaths; preventing continued drug use can only be accomplished if the user is alive. No one deserves to die from a heroin overdose!

Nasal Narcan is free and available through the MA Department of Public Health Narcan Pilot Program. Training is available to teach you how to use nasal Narcan as well as a review of a review of overdose risks, prevention response, calling 911, and rescue breathing.

The state’s Narcan Pilot Program on Cape Cod is managed by the AIDS Support Group of Cape Cod in Hyannis (428 South Street). For information about Narcan training including training locations, call the AIDS Support Group at 866-990-2437 or 508-778-1954. Also, because of the increased awareness about recent heroin overdoses on the Cape, many communities and local organizations are sponsoring Narcan training programs. 

An excellent resource for learning about drug overdoses and how to manage them is QuincyODhelp. The site has several videos that detail, step-by-step, how to respond to an overdose, including recognizing the signs, calling 911, administering Narcan, and performing rescue breathing.

The Good Samaritan Law

On August 2, 2012 Governor Deval Patrick singed into law a revised Controlled Substances Act, which includes a section that provides immunity from prosecution for persons seeking medical assistance for themselves or others who are experiencing a drug overdose. The immunity clause is known as the Good Samaritan Law and includes, in part, the following:

A person who, in good faith, seeks medical assistance for someone experiencing a drug-related overdose shall not be charged or prosecuted for possession of a controlled substance.

A person who experiences a drug-related overdose and is in need of medical assistance and, in good faith, seeks such medical assistance, or is the subject of such a good faith request for medical assistance, shall not be charged or prosecuted for possession of a controlled substance.

A person acting in good faith may receive a naloxone prescription, possess naloxone and administer naloxone to an individual appearing to experience an opiate-related overdose.

However, nothing contained shall prevent anyone from being charged with trafficking, distribution or possession of a controlled substance with intent to distribute.

You can review the entire Controlled Substances Act online.

Protecting Our Kids and Our Friends

Knowing that prescription medications are a gateway to heroin use and that the number of deaths from heroin overdose are increasing, it is important that everyone in our community be aware of the Good Samaritan Law. You can call for help without fear of arrest or punishment. If you are at a party or with a friend who you are concerned about do not hesitate; call 911. You can save a life!

Don’t Let a Friend Die

If a family member or a friend of yours collapses after using drugs, RESPOND IMMEDIATELY! Don’t think they will simply “sleep it off.” They may not wake up again.

Join Us on Facebook!